Klonopin and Insomnia
When taking Klonopin, insomnia is a possible side effect. Clinical studies have shown that less than 1 percent of people taking the medication reported insomnia as a side effect. This is an unusual reaction, as Klonopin usually causes drowsiness. If you are taking Klonopin and insomnia occurs, talk to your healthcare provider. He or she will likely take you off the medication.
Klonopin and Insomnia: An IntroductionInsomnia is a possible side effect of Klonopin® (clonazepam). Klonopin is a prescription medication used to treat seizures and panic disorder. It is part of a group of medications called benzodiazepines. Although benzodiazepines usually cause drowsiness, sometimes people experience insomnia due to Klonopin. This is an unusual reaction to Klonopin. In fact, studies have shown that less than 1 percent of people taking Klonopin report having insomnia.
What Is Insomnia?Insomnia is a sleep disorder. People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Non-refreshing sleep (waking up without feeling well rested).
Klonopin and Insomnia: SuggestionsInsomnia is definitely not a "normal" side effect of Klonopin. In fact, most people experience drowsiness while taking Klonopin. Rarely, Klonopin can produce effects that are the opposite of what is expected. This is the case with insomnia. If you think that Klonopin is causing insomnia for you, you should tell your healthcare provider immediately. Your healthcare provider will likely take you off Klonopin. However, you should not suddenly stop taking Klonopin or stop the medication without your healthcare provider's approval (see Klonopin Withdrawal).